Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 23, NWS Aberdeen, SD

August 21, 2025Big Stone County, Minnesota

NWS Aberdeen, SD issued this tornado warning at Aug 21, 2025, 7:24 PM CDT for Big Stone County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2025, 7:24 PM CDT (00:24 UTC)
Expired
Aug 21, 2025, 8:00 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-6.1

Open this sounding in Storm Lab

The text

As transmitted.

859 
WFUS53 KABR 220024
TORABR
MNC011-220100-
/O.NEW.KABR.TO.W.0023.250822T0024Z-250822T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
724 PM CDT Thu Aug 21 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northeastern Big Stone County in west central Minnesota...

* Until 800 PM CDT.

* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Clinton, moving southeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Artichoke and Artichoke Lake around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4526 9623 4546 9643 4552 9635 4549 9624
      4541 9624 4541 9612 4536 9612
TIME...MOT...LOC 0024Z 299DEG 16KT 4546 9632 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BC
2 follow-up statements
038 
WWUS53 KABR 220037
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
737 PM CDT Thu Aug 21 2025

MNC011-220100-
/O.CON.KABR.TO.W.0023.000000T0000Z-250822T0100Z/
Big Stone MN-
737 PM CDT Thu Aug 21 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN BIG STONE COUNTY...

At 736 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clinton, moving south at 15 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Big Stone County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4526 9623 4546 9643 4552 9635 4549 9624
      4541 9624 4541 9612 4536 9612
TIME...MOT...LOC 0036Z 017DEG 11KT 4545 9634 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BC
180 
WWUS53 KABR 220052
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
752 PM CDT Thu Aug 21 2025

MNC011-220100-
/O.CON.KABR.TO.W.0023.000000T0000Z-250822T0100Z/
Big Stone MN-
752 PM CDT Thu Aug 21 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL BIG STONE COUNTY...

At 752 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Artichoke, or 7 miles southeast of
Clinton, moving southeast at 15 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Artichoke and Artichoke Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4530 9627 4541 9638 4546 9624 4541 9624
      4541 9612
TIME...MOT...LOC 0052Z 325DEG 14KT 4539 9630 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

BC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 21, 7:04 PM CDT, 20 minutes earlier. Its key messages:

  • The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
  • There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
  • Temperatures Saturday through Tuesday of next week will run about 10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 21, 7:04 PM CDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
704 PM CDT Thu Aug 21 2025

.KEY MESSAGES...

- The passage of a low pressure system and cold front late this
  afternoon through tonight will bring a 40 to 70 percent chance
  of precipitation, with a slight risk (level 2 out of 5) of
  severe storms.

- There is the potential for multiple rounds of storms in eastern
  South Dakota, across locations that have recently experienced
  flooding. A flood watch has been posted for these areas.

- Temperatures Saturday through Tuesday of next week will run
  about 10 to 15 degrees below normal, meaning highs is the 60s
  and 70s with lows in the 40s and 50s.

&&

.UPDATE...
Issued at 642 PM CDT Thu Aug 21 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025

Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.

The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.

Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.

As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas.  Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 642 PM CDT Thu Aug 21 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions throughout the TAF valid period, but thunderstorms
are the main focus. Best confidence is out towards KATY this
evening before the potential for late evening through overnight
storms take over. Between ~04Z and 14Z thunderstorms are possible,
mainly across the KPIR/KATY terminals. Can't rule out an isolated
shower/storm late tonight at KMBG/KABR as well. Post-frontal winds
will become northerly at KATY overnight leaving all four TAFS in a
northerly wind with gradually drying conditions during the Friday
morning hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Friday morning for SDZ018>023.

     Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
     035-045-048.

MN...None.
&&

UPDATE...10
DISCUSSION...07
AVIATION...10
Hazardous weather outlook, Aug 21, 1:44 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Thu Aug 21 2025

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Late afternoon and evening thunderstorms come with a slight (2 out of 5)
risk, mainly for large hail and damaging winds. We also cant rule
out an isolated tornado up in far northeast South Dakota and western
Minnesota either. Another round of storms is possible as the boundary
shifts south overnight mainly along and south of highway 212 with a
continuation of a large hail/high wind risk. A third round of storms
is then expected to come in from the west during the early morning
hours Friday. Overall a marginal (1 out of 5) risk of severe weather
with this round.

With the potential for multiple rounds of storms, heavy rain and
flooding is not out of the question, especially in areas hard hit
and saturated from this summers rains. The primary focus area of
concern is along and south of highway 212 in eastern South Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003-004-009-015-221845-
Corson-Campbell-Walworth-Dewey-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and weak storms will pass through north central South Dakota
during the afternoon and a second round early Friday morning. Aside
from lightning, the risk for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Local storm report, Aug 21, 5:47 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
547 PM CDT Thu Aug 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tornado          4 W White Rock          45.92N 96.66W
08/21/2025                   Roberts            SD   CO-OP Observer

            Estimated location of a tornado on the
            ground.

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:07 PM CDTSevere Thunderstorm WarningABRBig Stone53 min
Aug 21, 7:49 PM CDTSevere Thunderstorm WarningABRBig Stone26 min
Aug 21, 7:58 PM CDTTornado WarningABRBig Stone32 min
Aug 21, 8:12 PM CDTSevere Thunderstorm WarningABRBig Stone48 min
Aug 21, 8:22 PM CDTTornado WarningABRBig Stone30 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.